Alert archive / Maryland / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 75, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 24, 2016, 3:18 PM EDT for Wicomico County, Worcester County, Maryland. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2016, 3:18 PM EDT (19:18 UTC)
- Expired
- Jun 24, 2016, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wicomico County, MD, Worcester County, MD
The radar
The Dover AFB radar (KDOX), 51 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:28 PM EDT | HAIL 1.75 | Pittsville, MD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529
WUUS51 KAKQ 241918
SVRAKQ
MDC045-047-242000-
/O.NEW.KAKQ.SV.W.0075.160624T1918Z-160624T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 PM EDT FRI JUN 24 2016
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WORCESTER COUNTY IN SOUTHEASTERN MARYLAND...
EAST CENTRAL WICOMICO COUNTY IN SOUTHEASTERN MARYLAND...
* UNTIL 400 PM EDT
* AT 317 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARSONSBURG...
OR 10 MILES EAST OF SALISBURY...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL WORCESTER AND EAST CENTRAL WICOMICO COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS: WILLARDS...PITTSVILLE...
WHALEYVILLE...SHOWELL AND POWELLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER
SERVICE IN WAKEFIELD AT
...7 5 7...8 9 9...2 4 1 5.
&&
LAT...LON 3828 7535 3839 7552 3845 7545 3845 7527
3840 7519
TIME...MOT...LOC 1917Z 319DEG 24KT 3840 7540
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
587
WWUS51 KAKQ 241928
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT FRI JUN 24 2016
MDC045-047-242000-
/O.CON.KAKQ.SV.W.0075.000000T0000Z-160624T2000Z/
WORCESTER MD-WICOMICO MD-
328 PM EDT FRI JUN 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL WORCESTER AND EAST CENTRAL WICOMICO COUNTIES...
AT 327 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BERLIN...OR 13
MILES EAST OF SALISBURY...MOVING SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. GOLFBALL HAIL REPORTED IN PITTSVILLE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PITTSVILLE...WILLARDS...WHALEYVILLE...SHOWELL AND POWELLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER
SERVICE IN WAKEFIELD AT
...7 5 7...8 9 9...2 4 1 5.&&
LAT...LON 3828 7535 3837 7547 3844 7541 3845 7527
3840 7519
TIME...MOT...LOC 1927Z 319DEG 24KT 3835 7534
HAIL...1.75IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:20 PM EDT, 58 minutes earlier.
Area forecast discussion, Jun 24, 2:20 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 220 PM EDT FRI JUN 24 2016 .SYNOPSIS... A frontal boundary slowly drops south through the area today into tonight. High pressure then builds in from the north over the weekend. The next front moves into the region late Monday into Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Coming to work this morning I observed "ACCAS ALQDS". Rule of thumb there is that convection is possible within 100 miles later in the day. Well it did not take long as the convection associated with the next mid level s/w trof is heading east across the piedmont mid morning. Data suggests this line with additional development moves east over the next hrs along the differential heating bndry across srn half of fa. Thus...adjusted grids per these conditions through noon and added thunder across the southern zones. Appears it will be this afternoon that another round of convection will develop across northern VA then track south across the fa. SPC continues to highlight areas mainly south of I64 in a slight risk for severe wx. Svr parameters inc. deep layer shear up to ~40 kt are favorable should any storms develop. Areal coverage of convection also looks problematic...current forecast will call for pops ranging fm 30% ne areas to 50% over the Piedmont after 18z. As with previous days this week, went lwr than guidance wrt temps. Highs ranging thru the 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... Chance pops continue this evening but taper off north to south after midnight as high pressure to the north pushes the low and associated frontal boundary farther south. Lows in the mid 60s north to lwr 70s se. High pressure to the north dominates the wx across the fa thru the weekend with the front stalling out off the Carolina coast. Dry and cooler with highs both days 80-85 except 75-80 along the coast. Lows in the 60s. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Sunday night looks to remain dry and mild as the upper ridge extends into the Middle Atlantic ahead of the deep upper low over the Canadian Prairies. Heights lower Monday as the upper low over the nrn Great Lakes moves east. This may allow for showers and thunderstorms to develop Monday afternoon due to lee side troughiness and continue into Monday night as the cold front slowly approaches. Will need to maintain chances for showers and thunderstorms on Tuesday as the front moves through. Cooler and dry for Wed and Thu with dry NW flow. Highs will start out in the lower 90s on Monday into Tuesday, with temperatures lowering to the mid-upper 80s on Wed/Thu. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Nice VFR conditions across the region at 18Z with a few widely scattered showers. Frontal bndry and broad area of low pressure cont to lie across the region and will be the focus for any developing showers and tstms this aftn/evening. Winds will generally be light less than 10 kt but direction will depend on location of the front. The front will move slowly south tonight toward the NC border. Some areas of light rain and fog/stratus are possible during the overnight and lower cigs are possible through the morning hours. Conds should gradually improve during the aftn to VFR. OUTLOOK...Drier weather is forecast Sat through Monday as high pressure builds into the area from the north. There will be a chance for showers/thunderstorms on Tuesday. && .MARINE... Latest obs reflect sub-SCA conditions continuing across the waters. W-SW winds on the order of 5-10 kt north, 10-15 kt south. Latest wx analysis features weakening sfc front just north of the area, with surface high pressure building down across the Northern Mid-Atlantic from New England. this feature will continue to slowly nudge the weak sfc front south across the waters later this morning through early tonight. Meanwhile, low pressure will develop along the front and move over the area. This will result in winds gradually veering around to the NNE from north to south. Still do not expect significant strengthening of the low and and therefore negligible tightening of sfc pressure gradient should keep winds and waves below SCA thresholds. The front slides farther south into the Carolinas tonight. NW winds ~15 kt N, 10-15 kt south. Waves on the Bay/Rivers/Sound 1-2 ft/Seas 2-4 ft. The front remains quasi-stationary south of the local area on Saturday, keeping NE winds aob 15 kt in place across the area (though the Mouth of the Ches Bay will be close to SCA criteria for much of the day). Seas will approach 5 ft out towards 20 nm tomorrow. Given uncertainty and marginal nature of the event, we have held off with headlines for now. High pressure builds across the waters on Sunday before another cold front approaches the area Monday Night into Tuesday. && .HYDROLOGY... After viewing the morning data and coord with the RFC, went ahead and issued a River Flood Warning for the James River at Bremo Bluff with the river going above flood stage Saturday morning. This based on the runoff from yesterdays heavy rainfall across the headwaters. Decided to hold off on Richmond Westham for now as the latest guid has them going just above flood stage Saturday evening. Feel we have some time to see how the upstream gages react to the rainfall. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAS NEAR TERM...MAS/MPR SHORT TERM...MAS/MPR LONG TERM...MRD AVIATION...MAS/JEF MARINE...MAM HYDROLOGY...
Hazardous weather outlook, Jun 24, 3:08 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 308 AM EDT FRI JUN 24 2016 NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>084-086>090-092- 093-095>098-509>520-523>525-250715- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER- WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-YORK-NEWPORT NEWS-HAMPTON/POQUOSON- 308 AM EDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-VAZ075>078-085-099-100-521-522-250715- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK- NORTHAMPTON-WESTERN ESSEX-EASTERN ESSEX- 308 AM EDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 3:00 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT FRI JUN 24 2016
MDZ022-241930-
WICOMICO-
300 PM EDT FRI JUN 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WICOMICO COUNTY...
AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PARSONSBURG...OR
NEAR SALISBURY...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DELMAR...PARSONSBURG...PITTSVILLE...WILLARDS...MELSON...CHESAPEAKE
HEIGHTS...SALISBURY-WICOMICO AND POWELLVILLE.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3834 7533 3829 7546 3828 7547 3842 7561
3846 7557 3845 7534 3841 7532 3840 7532
3838 7533 3837 7532
TIME...MOT...LOC 1900Z 308DEG 20KT 3843 7549
44Special weather statement, Jun 24, 3:15 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT FRI JUN 24 2016
MDZ022-024-025-242000-
MARYLAND BEACHES-INLAND WORCESTER-WICOMICO-
315 PM EDT FRI JUN 24 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WORCESTER AND EAST
CENTRAL WICOMICO COUNTIES...
AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PARSONSBURG...OR
8 MILES EAST OF SALISBURY...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS BETWEEN 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BERLIN...PARSONSBURG...OCEAN PINES...CAPE ISLE OF WIGHT...NEWARK...
PITTSVILLE...WILLARDS...OCEAN CITY MUNICIPALITY...CHESAPEAKE HEIGHTS...
WEST OCEAN CITY...BISHOP...WHALEYVILLE...BISHOPVILLE...MELSON...SHOWELL...
WHITON...POWELLVILLE AND IRONSHIRE.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LAT...LON 3842 7505 3821 7519 3837 7557 3845 7550
3845 7505
TIME...MOT...LOC 1914Z 304DEG 19KT 3842 7544
44The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:00 PM EDT | Special Weather Statement | AKQ | Wicomico | 30 min |
| Jun 24, 3:15 PM EDT | Special Weather Statement | AKQ | Worcester | 45 min |
| Jun 24, 3:31 PM EDT | Tornado Warning | AKQ | Wicomico, Worcester | 29 min |
| Jun 24, 4:00 PM EDT | Special Weather Statement | AKQ | Worcester | 30 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.